Pets

Dog got into my Lipitor: Is he in danger?

Khuly
Khuly

Q: Our dog Huck recently got into my purse and ate some of my Lipitor pills. He was fine, but it scared us. What could have happened?

A: What’s safe for humans isn’t always safe for pets. Recognizing how your medications may affect your pets is important for owners to know –– whether you think they have access to them or not.

Here’s a list of some common prescription drugs and how they can affect our pets should they get into your stash:

Lipitor (atorvastatin)

This drug is used to reduce cholesterol levels. When pets get into Lipitor, only mild side effects are seen, such as vomiting and diarrhea. Therefore, Lipitor is not considered to be extremely toxic to pets. While some human cholesterol drugs have been utilized in veterinary medicine, Lipitor is not.

Nexium (esomeprazole)

This anti-ulcer medication leads to decreased gastric acid secretion. Although used in veterinary medicine for some pets, side effects can include vomiting and diarrhea, especially when large doses are ingested. Pet owners of dogs or cats that get into this drug should always call their veterinarians for advice.

Advair Diskus (fluticasone propionate and salmeterol)

Often used for treating asthma and administered through an inhaler, Advair Diskus contains beta-agonist drugs that expand the lungs and steroids that decrease inflammation in the lungs.

Because inhalers contain many doses, dogs who chew into them can be exposed to massive amounts of the drug in one dose. This can lead to heart rhythm abnormalities, high heart rates, agitation, vomiting and even collapse. Moreover, severe electrolyte abnormalities, such as very low potassium levels, are possible and can be life-threatening without immediate veterinary treatment.

Abilify (aripiprazole)

Abilify contains aripiprazole, an antipsychotic agent used to treat schizophrenia, bipolar disorders and clinical depression. It’s crucian to keep this drug out of the reach of pets! Ingestion can lead to vomiting, fever, lethargy, changes in heart rate, blood pressure alterations and seizures. If your pet ingests this drug, immediate veterinary attention is needed!

Prescription drug-takers take note: Keep your drugs out of your pet’s way! If you must carry your medications in your purse, at least get yourself into the habit of hanging it up out of reach.

Finally, if ever your pets do get into your drugs (of any kind), please Google the Pet Poison Helpline or the ASPCA’s Poison Control Center for instant access to veterinary assistance.

Dr. Patty Khuly has a veterinary practice at Sunset Animal Clinic in South Miami. Her website is drpattykhuly.com. Send questions to khulyp@bellsouth.net.

  Comments